Mathematische Zeitschrift

, Volume 272, Issue 3–4, pp 1075–1086 | Cite as

Generic vanishing index and the birationality of the bicanonical map of irregular varieties

  • Martí LahozEmail author


We prove that any smooth complex projective variety with generic vanishing index bigger or equal than 2 has birational bicanonical map. Therefore, if X is a smooth complex projective variety φ with maximal Albanese dimension and non-birational bicanonical map, then the Albanese image of X is fibred by subvarieties of codimension at most 1 of an abelian subvariety of Alb X.


Line Bundle Abelian Variety Coherent Sheaf Canonical Sheaf Smooth Projective Variety 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barja, M.A., Lahoz, M., Naranjo, J.C., Pareschi, G.: On the bicanonical map of irregular varieties. J. Algebraic Geom (2011). doi: 10.1090/S1056-3911-2011-00565-1
  2. 2.
    Bauer, I.C., Catanese, F., Pignatelli, R.: Complex surfaces of general type: some recent progress. In: Global Aspects of Complex Geometry, pp. 1–58. Springer, Berlin (2006)Google Scholar
  3. 3.
    Beauville, A.: Annulation du H 1 pour les fibrés en droites plats. In: Complex algebraic varieties (Proc. Bayreuth 1990), pp. 1–15. Springer, Berlin (1992)Google Scholar
  4. 4.
    Bombieri E.: Canonical models of surfaces of general type. Inst. Hautes Études Sci. Publ. Math. 42, 171–219 (1973)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chen J.A., Hacon C.D.: Pluricanonical maps of varieties of maximal Albanese dimension. Math. Ann. 320(2), 367–380 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Chen, J.A., Hacon, C.D.: Linear series of irregular varieties. In: Algebraic geometry in East Asia (Kyoto, 2001), pp. 143–153. World Sci. Publ., River Edge (2002)Google Scholar
  7. 7.
    Ciliberto C., Mendes Lopes M.: On surfaces with p gq = 2 and non-birational bicanonical maps. Adv. Geom. 2(3), 281–300 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Conrad B.: Grothendieck duality and base change, vol. 1750 In: Lecture Notes in Mathematics. Springer, Berlin (2000)CrossRefGoogle Scholar
  9. 9.
    Green M., Lazarsfeld R.: Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville. Invent. Math. 90(2), 389–407 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Green M., Lazarsfeld R.: Higher obstructions to deforming cohomology groups of line bundles. J. Amer. Math. Soc. 4(1), 87–103 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Hacon C.D.: A derived category approach to generic vanishing. J. Reine Angew. Math. 575, 173–187 (2004)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Lazarsfeld R., Popa M.: Derivative complex, BGG correspondence, and numerical inequalities for compact Kaehler manifolds. Invent. Math. 182(3), 605–633 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Mukai S.: Duality between D(X) and \({D(\hat X)}\) with its application to Picard sheaves. Nagoya Math. J. 81, 153–175 (1981)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Mumford, D.: Abelian varieties. In: Tata Institute of Fundamental Research Studies in Mathematics, vol 5. Published for the Tata Institute of Fundamental Research, Bombay (2008) [with appendices by C. P. Ramanujam and Yuri Manin, Corrected reprint of the second (1974) edition]Google Scholar
  15. 15.
    Pareschi G., Popa M.: Regularity on abelian varieties I. J. Amer. Math. Soc. 16(2), 285–302 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Pareschi, G., Popa, M.: Regularity on abelian varieties III: relationship with generic vanishing and applications. In: Proceedings of clay mathematics (2006)Google Scholar
  17. 17.
    Pareschi G., Popa M.: Strong generic vanishing and a higher-dimensional Castelnuovo-de Franchis inequality. Duke Math. J. 150(2), 269–285 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Pareschi G., Popa M.: GV-sheaves, Fourier-Mukai transform, and Generic Vanishing. Amer. J. Math. 133(1), 235–271 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Simpson C.: Subspaces of moduli spaces of rank one local systems. Ann. Sci. École Norm. Sup. (4) 26(3), 361–401 (1993)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Departament d’Àlgebra i Geometria, Facultat de MatemàtiquesUniversitat de BarcelonaBarcelonaSpain

Personalised recommendations